Can’t Lose Weight? Your Type 2 Diabetes Meds Might Be to Blame
Nov. 08 2021
Many of us struggle with our weight, and although people with type 2 diabetes are often encouraged by their health provider to lose weight, it can seem daunting.
It’s especially frustrating when you’ve changed your diet and started moving more, but you still don’t see the results you want. Don’t blame yourself and keep trying to work toward your goals (you can do this!) but also consider one common culprit of weight gain that has nothing to do with nutrition and exercise: Diabetes medications.
Meds and Weight Gain
That’s right — diabetes medications like insulin (e.g.: Humulin, Novolin, Lantus, Levemir, Tresiba) or sulfonylureas ( e.g.: Glucotrol, Amaryl, Micronase, DiaBeta, Glynase, PresTab) often sabotage weight loss efforts for people with type 2. According to Caroline M. Apovian, Jennifer Okemah and Patrick M. O’Neil in a 2019 peer-reviewed article in Advances in Therapy, “Antihyperglycemia therapies have considerable effects on patient weight, prompting careful consideration of weight-loss or weight-neutral therapies for patients with type 2 diabetes who also have obesity.”
For Level2 members who have worked with a care team, used their CGMs and incorporated recommended lifestyle changes around diet and exercise, some (or even all) of these medications may no longer be necessary. As they work to put diabetes into remission, metabolic health improves and the body is able to regulate blood sugars normally without the help of as much or any medication.
Wondering whether your prescribed medications might be causing weight gain? Or do you want to create a plan to start reducing your diabetes meds? The Level2 virtual care team clinicians can provide you with a free, virtual consultation and support. They will actively work to coordinate with your local care team.
If you’d like to work directly with your local PCP about this, read this article that provides tips and talking points for approaching your prescribing provider to discuss your medications.